Three women aged 53, 52 and 36 years, respectively, underwent surgery for breast cancer, i.e. right-sided grade II invasive ductal carcinoma, left-sided grade III invasive ductal carcinoma, and left-sided multifocal grade III invasive ductal carcinoma, respectively. All 3 received adjuvant anthracycline-containing chemotherapy followed by trastuzumab. They developed significant cardiac dysfunction, as determined by a decrease in left ventricular ejection fraction (LVEF), which necessitated trastuzumab discontinuation. Trastuzumab therapy was resumed in the third patient after LVEF recovery but was stopped definitively when the LVEF decreased again. Trastuzumab has been shown to improve both disease-free and overall survival in patients with human epidermal growth factor receptor 2 (HER2)-positive breast cancer. However, symptomatic cardiac failure due to cardiomyopathy has been observed in 0.6-4.1% of patients treated with trastuzumab after adjuvant anthracycline-based chemotherapy, whereas in 5-19% of the patients the decline in cardiac function led to permanent discontinuation of trastuzumab therapy. Cardiac function should be monitored regularly during trastuzumab therapy. An LVEF less than 50% or an absolute reduction of more than 10% warrant treatment discontinuation and close follow-up. Cardiac dysfunction is usually reversible; however, the long-term consequences of LVEF reduction following trastuzumab therapy are still unknown and warrant close attention, given the relatively young age and long life expectancy of these patients.